Wisconsin, 2004Strong Wind in Wisconsin, September 15, 2004
September 15, 2004 · NWS GRB · 3 events in 3 counties and zones
Strong winds, associated with an intense low pressure system, downed trees and power lines across parts of north-central and east-central Wisconsin. ).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds, associated with an intense low pressure system, downed trees and power lines across parts of north-central and east-central Wisconsin. One of the downed trees landed on a vehicle in Appleton (Outagamie co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 15, 2:45 PM CST, 5 minutes earlier.
Area forecast discussion, Sep 15, 2:45 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT WED SEP 15 2004
.SHORT RANGE...STRONG UPPER TROUGH LIFTING ACROSS THE AREA HELPING TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND
EARLY EVENING. ACTIVITY SHOULD COME TO AN END BY AROUND MIDNIGHT AS
DRIER AIR BEHIND SURFACE FRONT MOVES THROUGH. STRONG GRADIENT WINDS THIS
EVENING SHOULD RELAX AS STRONG SURFACE LOW MOVES FARTHER AWAY. THURSDAY
SHOULD BE DRY AND A BIT COOLER WITH A WEST WIND.
.LONG RANGE...THU NGT INTO NXT WED. MAIN FCST CONCERN THRU NXT MON WL
MAINLY BE ON TEMPS WITH PCPN CHCS TAKING OVR FOR NXT TUE AND WED.
STARTING THU NGT...AS SFC HI PRES PUSHES TOWARD THE ERN GREAT LKS...SFC
WNDS TO BACK SW BRINGING AT LEAST SOME MID CLDS BACK ESP TO WRN SECTIONS
OF THE FCST AREA. THERE IS ALSO A WEAK SHRTWV TROF PROGGED TO APPROACH
FROM THE UPR MIDWEST. CURRENT THINKING IS THAT BEST FORCING TO REMAIN TO
OUR WEST THU NGT...BUT THEN MOV ACROSS NRN WI ON FRI. WL DROP SPRINKLES
FOR THU NGT AND ADD A SLGT CHC OF SHWRS OVR NRN WI FOR FRI. WEAK
INSTABILITY SHOULD KEEP THUNDER OUT OF THE FCST. WHATEVER FORCING IS
LEFT DEPARTS THE RGN FRI NGT ALLOWING ANOTHER HI PRES OVR SRN ONTARIO TO
TAKE OVR OUR WEATHER. WL KEEP FCST DRY.
HEADED INTO THE EXTENDED...THE MEAN FLOW TO BE DOMINATED BY BROAD UPR
TROF OVR THE WRN THIRD OF THE U.S. AND A BROAD UPR RDG OVR THE ERN THIRD
OF THE COUNTRY. THIS LEAVES NE WI IN A WARM AND POSSIBLY ACTIVE WEATHER
PATN THRU THE MIDDLE OF NXT WEEK. UNKNOWN FACTORS ARE THE REMNANTS OF
HRCN IVAN AND WHERE HRCN JEANNE TO BE LOCATED.
THE UPR TROF IN THE PROCESS OF DIGGING INTO THE WEST COAST ON SAT AS THE
UPR RDG STILL OVR THE MIDWEST. SFC HI PRES OVR ONTARIO SHOULD PROVIDE
FOR A DECENT AMT OF SUNSHINE THO EXPECTED NE WNDS TO KEEP ERN WI A
LITTLE COOLER THAN LOCATIONS WELL INLAND. DRY EASTERLY FETCH ON SUNDAY
FROM RETREATING SFC HI EXPECTED TO BRING MORE SUNSHINE AND TEMPS A FEW
DEGS WARMER THAN SAT AS SW FLOW ALOFT BECOMES ESTABLISHED. REMNANTS OF
IVAN STILL EXPECTED TO BE AFFECTING THE SE U.S. AT THIS TIME SO NO
AFFECT ON OUR WEATHER YET. MDLS PROG IVAN TO RAIN ITSELF OUT AND
DISSIPATE SOMEWHERE OVR THE TN VLY BY MON. IT IS CONCEIVABLE THAT SOME
MSTR FROM IVAN MAY GET PICKED UP BY INCREASING SOUTHERLY WNDS OVR THE
MIDWEST AND HEAD TOWARD THE GREAT LKS. OTHERWISE...LACK OF ANY TRIGGER
WL PRECLUDE PCPN MON WITH ABV NORMAL TEMPS.
WL HAVE TO WATCH TO SEE IF ANY RENEGADE MSTR FROM IVAN CAN GET THIS
FAR NORTH PER DGEX MDL...BUT FOR THE TIME BEING...PLAN ON KEEPING MON
NGT DRY. ATTN ON TUE FOCUSES ON A FNTL BNDRY WHICH IS FCST TO APPROACH
THE WRN GREAT LKS RGN. ANTICIPATE THE BNDRY TO SLOW ITS FORWARD PROGRESS
AS IT ENCOUNTERS THE SFC RDG AXIS OVR THE ERN GREAT LKS. CURRENT
THINKING IS THAT ANY PCPN CHC WOULD ONLY BE ABLE TO REACH CNTRL WI THUS
WL REMOVE POPS FOR ERN WI ON TUE. BNDRY PROGGED TO THEN NUDGE INTO THE
RGN ON WED. NEEDLESS TO SAY...SHWRS/TSTMS NEEDED IN FCST. TEMPS TO BE
COOLER WITH PLENTY OF CLDS AND PCPN IN THE AREA.
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
RDM/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 15, 11:45 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 PM CDT WED SEP 15 2004
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160345-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1245 PM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL
AND NORTH CENTRAL WISCONSIN.
A DEEPENING LOW PRESSURE SYSTEM WILL PASS THROUGH THE WESTERN GREAT
LAKES REGION. WARM...MOIST AIR AHEAD OF THIS SYSTEM WILL PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE
REGION. A LINE OF STRONG OR SEVERE THUNDERSTORMS MAY FORM IN WESTERN
WISCONSIN DURING THE AFTERNOON HOURS AND MOVE INTO THE CENTRAL AND
NORTHCENTRAL PORTIONS OF THE STATE DURING THE LATE AFTERNOON AND EARLY
EVENING. STRONG WINDS AND TORNADOES COULD ACCOMPANY THESE THUNDERSTORMS.
IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUP ACTIVATION HAS OCCURRED.
RDM
WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Sep 15, 2:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0346 PM MARINE TSTM WIND 10 NE GREEN BAY 44.61N 87.86W
09/15/2004 41 MPH BROWN WI MESONET
MEASURED AT THE GREEN BAY LIGHT ON THE BAY.
&&Strong Wind, Outagamie
- When
- September 15, 2:50 PM CST to 3:15 PM CST
- Where
- Outagamie forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Strong Wind, Oneida
- When
- September 15, 7:15 PM CST
- Where
- Oneida forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $750
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Strong Wind, Vilas
- When
- September 15, 7:20 PM CST to 8:15 PM CST
- Where
- Vilas forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, September 15 to 16, 20046 deaths · 16 injured · $90 million · 18 events
- Tornado in Florida, September 15, 20044 deaths · 5 injured · $2.5 million · F2 · 1 event
- Tornado in Florida, September 15, 20041 death · 7 injured · $5.0 million · F1 · 1 event
- Tornadoes in Florida, September 15, 20041 death · 1 injured · $2.5 million · F1 · 2 events
- Tornado in Florida, September 15, 20043 injured · $3.0 million · F2 · 1 event
- Hurricane and Storm Surge in Louisiana, September 15 to 16, 2004$16 million · 24 events
- Hurricane and Storm Surge in Mississippi, September 15 to 16, 2004$10 million · 7 events
- Storm Surge in Florida, September 15 to 16, 2004$9.0 million · 3 events
- Tropical Storm in Georgia, September 15 to 17, 2004$2.0 million · 18 events
- Tropical Storm in Alabama, September 15 to 17, 2004$3.5 million · 5 events
- Flooding in Iowa, September 15 to 22, 2004$1.8 million · 12 events
- Tornadoes in Florida, September 15, 2004$315,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423662, 5423664, 5423663.